South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 7, 2013

August 7, 2013 · NWS ABR · 3 events in 1 county or zone

A couple isolated thunderstorms brought severe winds and large hail to parts of Lyman county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought severe winds and large hail to parts of Lyman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 5:54 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 7, 5:54 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT WED AUG 7 2013

.UPDATE...
SEE THE UPDATED AVIATION DISCUSSION BELOW.

ALSO...ADDED SLIGHT CHANCE POPS INTO THE STANLEY...JONES...AND LYMAN
COUNTY REGION TO ACCOUNT FOR PEAK HEATING THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA. WILL TAKE A CLOSER LOOK AT THE OVERNIGHT FORECAST IN A FEW
HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

PCPN CHANCES AND TEMPERATURES ARE THE MAIN FORECAST ISSUES IN THE
SHORT RANGE. FOR TNT A SYSTEM QUITE EVIDENT IN WV IMAGERY MOVING
SOUTHEAST INTO THE NORTHERN PLAINS SHOULD COMBINE WITH A MODERATE
LLJ AND INCREASING MOISTURE TO PRODUCE ELEVATED/SCT SHOWERS ACROSS
THE REGION LATER TNT AND EARLY THURSDAY. THE LATEST MODEL RUNS
REMAIN QUITE BULLISH IN REGARDS TO PCPN COVERAGE/AMOUNTS...BUT
HAVE BACKED OFF JUST A TAD GIVEN RECENT HISTORY OF OVER-FORECASTING
PCPN...PARTICULARLY ACROSS THE NORTHEAST CWA. ON THURSDAY MOST
MODELS SHOW A WEAK BAROCLINIC ZONE ACROSS SOUTHERN PART OF SOUTH
DAKOTA...AND THIS IS WHERE STORMS HAVE THE HIGHEST POTENTIAL OF
POPPING WITH DIABATIC HEATING IN THE AFTERNOON/EARLY EVENING. SFC
HIGH PRESSURE RE-ASSERTS ITSELF SOUTH INTO THE FORECAST AREA
THURSDAY NIGHT THROUGH FRIDAY WITH MAINLY DRY CONDITIONS EXPECTED.
THEN FOR FRIDAY NIGHT WAA RETURNS TO THE HIGH PLAINS WITH MOST
MODELS ERUPTING SOME STORMS OVER THAT AREA. THOSE STORMS MAY DRIFT
EAST INTO THE WESTERN CWA LATE FRIDAY NIGHT. AS FOR
TEMPERATURES...THEY ARE EXPECTED TO REMAIN BELOW NORMAL FOR MOST
OF THE FORECAST GIVEN THE CONTINUED OVERALL INFLUENCE OF COOL HIGH
PRESSURE FROM THE NORTH.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
FAIRLY GOOD AGREEMENT EXISTS IN THE EARLY PORTION OF THE EXTENDED
FORECAST PARTICULARLY WITH THE UPPER LEVEL FLOW REGIME. NORTHWEST
FLOW CONTINUES ACROSS THE NORTHERN PLAINS AS A LARGE VORTEX
REMAINS ANCHORED ACROSS EASTERN CANADA. THE UPPER LEVEL LOW JUST
OFF THE WESTERN COAST WILL CONTINUE TO MEANDER AS UPPER LEVEL
RIDGING REMAINS STRONG ACROSS THE INTERMOUNTAIN WEST. IT APPEARS
THAT PRECIPITATION ASSOCIATED WITH A SHORTWAVE...WILL BE POSSIBLE
IN THE SATURDAY/SUNDAY TIME PERIOD HOWEVER MODELS DISAGREE ON HOW
LONG PRECIPITATION LINGERS THROUGH SUNDAY. A TRANSITION TOWARDS
MORE SEASONABLE TEMPERATURES ALSO LOOKS TO OCCUR LATE IN THE
EXTENDED AS THE UPPER LEVEL RIDGE SLOWLY TRANSITIONS EAST.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA. STORMS ARE EXPECTED TO DISSIPATE AS WE LOSE
DAYTIME HEATING...HOWEVER THEY WILL BE IN THE VICINITY OF THE KPIR
TERMINAL FOR THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY SPREAD INTO CENTRAL AND EASTERN SOUTH DAKOTA
OVERNIGHT...DUE TO WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
REGION. HOWEVER...IT APPEARS SHOWERS AND THUNDERSTORMS WILL BE
WEAK AND ISOLATED IN NATURE...SO BESIDES KPIR...DID NOT MENTION
ANY THUNDER IN THE REMAINING TAFS AT THIS TIME. AS ALWAYS...WILL
MONITOR AND MAKE ANY AMENDMENTS THAT ARE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...TDK
LONG TERM...TVT
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 3:27 AM CST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT WED AUG 7 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT WED AUG 7 2013 /327 AM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...ALTHOUGH A FEW STORMS MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. A FEW STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
SOME OF THIS THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The North Platte radar (KLNX), 210 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyman

When
August 7, 6:50 PM CST
Where
Lyman County, 8.51 mi SW of Presho
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
43.820, -100.180

Thunderstorm Wind, Lyman

When
August 7, 7:05 PM CST
Where
Lyman County, 2.76 mi S of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.860, -100.050

Sixty mph winds broke off the top of a small tree.

Hail, Lyman

When
August 7, 7:15 PM CST
Where
Lyman County, 4.22 mi WSW of Kennebec
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474916, 474918, 474917.